Kentucky, 2004Damaging Winds in Kentucky, May 26 to 27, 2004
May 26 to 27, 2004 · NWS LMK · 8 events in 7 counties and zones
8 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $72,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 26, 2:00 PM EST, 9 hours 45 minutes earlier.
Area forecast discussion, May 26, 2:00 PM EST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED MAY 26 2004
SHORT TERM:
BAND OF HVY TSTMS MOVING ACROS SRN AND ERN PTNS OF FA NOW. STNRY FNTL
BNDRY LKLY TO REMAIN ALONG E-W LINE ACROSS NRN KY TNGHT AND THEN SHIFT
BACK NE SOME ON THU. WI GROUND ALRDY SATURDATED FROM TODAYS AND
RAINS OF PAST TWO DAYS...WILL KEEP FLASH FLOOD WATCH ACROSS FA
TNGHT. SOME CLEARING ACRS NWRN FA ALREADY WI ADDITIONAL TSTMS DVLPG
ACRS SRN IL...THIS COULD EASILY AFFECT FA LATER TONIGHT...SO CONT FFA
FOR TONIGHT.
UNFORTUNATELY...LATEST MODEL DATA POINTS TO ANOTHER ROUND OF STRONG
TSTMS ON THU INTO THUR NIGHT. WILL INCREASE POPS OF STORMS ON THU AFTN
AND NIGHT. TOO EARLY TO CONSIDER FLOOD WATCH FOR THUR.
REMAINDER OF FCST MORE OR LESS IN LINE WITH CURRENT FCST TRENDS SO
NOT MUCH CHGS MADE TO THE DAY THREE PERIOD.
EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)...
A FRONT STATIONARY TO THE SOUTH OF CENTRAL KENTUCKY SATURDAY NIGHT
WILL MOVE TO THE NORTH SUNDAY/SUNDAY NIGHT. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL CONTINUE OVER THE REGION SUNDAY WITH SHOWERS
BECOMING MORE SCATTERED AS THE WARM HUMID AIRMASS SPREADS OVER THE
AREA. SCATTERED STORMS WILL CONTINUE TO BE POSSIBLE INTO EARLY
WEDNESDAY AS A COLD FRONT PUSHES THROUGH. SHOWERS WILL DIMINISH
WEDNESDAY AND WEDNESDAY NIGHT. SPOTTY SHOWERS WILL LINGER BEHIND THE
FRONT. TEMPERATURES COOL BEHIND THE FRONT. -MBS
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
TSTM WATCH 293 FOR ALL BUT NWRN 1/4 OF FA TIL 7PM EDT TONIGHT
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING.
&&
Hazardous weather outlook, May 26, 5:15 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM EDT WED MAY 26 2004
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
615 PM EDT (515 PM CDT) WED MAY 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...THIS EVENING AND OVERNIGHT.
AN ABUNDANTLY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
OUTLOOK AREA TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO THURSDAY MORNING. PROLONGED PERIODS OF HEAVY
RAINFALL ARE POSSIBLE, THEREFORE A FLOOD WATCH CONTINUES. IN
ADDITION, THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS THE
ENTIRE OUTLOOK AREA. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT
RISK OF SEVERE STORMS IS FORECAST FOR THE OUTLOOK AREA ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE.
PYE
In the hours before
Local storm report, May 26, 7:31 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
831 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL BIRDSEYE 38.31N 86.70W
05/26/2004 0.75 INCH DUBOIS IN EMERGENCY MNGR
&&
MRCLocal storm report, May 26, 7:41 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
841 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND DMG MIFFLIN 38.30N 86.53W
05/26/2004 CRAWFORD IN TRAINED SPOTTER
TREES WERE DOWNED.
&&
MRCLocal storm report, May 26, 7:57 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 5 W CORYDON 38.21N 86.22W
05/26/2004 1.75 INCH HARRISON IN AMATEUR RADIO
&&
MRCLocal storm report, May 26, 8:07 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
907 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL CORYDON 38.21N 86.13W
05/26/2004 0.75 INCH HARRISON IN AMATEUR RADIO
&&
MRCSpecial weather statement, May 26, 8:47 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
947 PM EDT WED MAY 26 2004
KYZ023-024-026-027-061>064-070>078-081-082-270201-
ADAIR KY-ALLEN KY-BARREN KY-BRECKINRIDGE KY-BUTLER KY-CLINTON KY-
CUMBERLAND KY-EDMONSON KY-GRAYSON KY-GREEN KY-HANCOCK KY-HART KY-
LOGAN KY-METCALF KY-MONROE KY-OHIO KY-RUSSELL KY-SIMPSON KY-
WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...RUSSELLVILLE...
HARDINSBURG...GLASGOW...FRANKLIN AND COLUMBIA
947 PM EDT WED MAY 26 2004
SEVERE THUNDERSTORM WATCH NUMBER 296 IS NO LONGER IN EFFECT FOR
SOUTH CENTRAL KENTUCKY. THE THREAT OF SEVERE WEATHER HAS ENDED.
Local storm report, May 26, 9:59 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG KINGS MOUNTAIN 37.37N 84.70W
05/26/2004 LINCOLN KY EMERGENCY MNGR
*** 2 INJ *** AT LEAST 10 HOUSES AND 20 BARNS WERE
DAMAGED. TWO PERSONS WERE TRANSPORTED TO THE HOSPITAL.
UNSPECIFIED DAMAGE WAS ALSO REPORTED IN THE MCKINNEY
AREA. ALL POWER LINES WERE DOWN AND POWER WAS STILL OUT
AROUND KINGS MOUNTAIN AND MCKINNEY AT 10 PM EDT.
&&
MRCThunderstorm Wind, Grayson
- When
- May 26, 11:45 PM EST
- Where
- Grayson County, Leitchfield
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.483, -86.300
Trees were downed. One was blown on to an occupied mobile home, however there were no injuries.
Thunderstorm Wind, Marion
- When
- May 27, 12:15 AM EST
- Where
- Marion County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.550, -85.267
Thunderstorm Wind, Hart
- When
- May 27, 12:20 AM EST
- Where
- Hart County, Linwood
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.333, -85.767
A number of trees were downed in the area.
Thunderstorm Wind, Green
- When
- May 27, 12:25 AM EST
- Where
- Green County, Greensburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -85.500
A number of trees were blown down. Windows were blown out of a residence.
Thunderstorm Wind, Casey
- When
- May 27, 12:50 AM EST
- Where
- Casey County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -84.917
Thunderstorm Wind, Taylor
- When
- May 27, 1:00 AM EST
- Where
- Taylor County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $7,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.350, -85.317
Trees were downed. One was blown on to a house, and another was blown on to a car.
Thunderstorm Wind, Green
- When
- May 27, 1:00 AM EST
- Where
- Green County, 1 mi S of Greensburg
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.250, -85.500
A shingle roof was blown off a warehouse. A portion of a sheet metal wall was blown out of another warehouse. Part of the roof was blown off a gas station. A few warehouse doors were blown in. Several large trees were downed.
Thunderstorm Wind, Russell
- When
- May 27, 1:05 AM EST
- Where
- Russell County, Russell Spgs
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -85.083
Trees were downed. A car port at a private residence was damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Missouri, May 26, 20041 injured · $500,000 · F2 · 1 event
- Damaging Wind in Tennessee, May 26, 2004$1.5 million · 78 kt wind · 1 event
- Flash Flooding and Hail in Kentucky, May 26, 20041 injured · $190,000 · 70 kt wind · 28 events
- Tornado in Kansas, May 26, 20042 injured · $70,000 · F1 · 1 event
- Tornado and Hail in Oklahoma, May 26, 2004$138,000 · F0 · 20 events
- Damaging Wind in Tennessee, May 26, 2004$300,000 · 78 kt wind · 1 event
- Hail in Texas, May 26, 2004$235,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Illinois, May 26, 2004$155,000 · 1.75 in hail · 11 events
- Flash Flood in New York, May 26 to 27, 2004$250,000 · 1 event
- Flash Flood in Pennsylvania, May 26, 2004$200,000 · 1 event
- Damaging Winds in Kentucky, May 26 to 27, 2004$135,000 · 70 kt wind · 8 events
- Tornado in Tennessee, May 26, 2004$30,000 · F1 · 1 event